Hail, Alfalfa
- When
- May 30, 4:28 PM CST
- Where
- Alfalfa County, 2 mi E of Byron
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.900, -98.254
Severe thunderstorms developed along a cold front during the late afternoon. Hail up to tennis ball size was reported with the thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Severe thunderstorms developed along a cold front during the late afternoon. Hail up to tennis ball size was reported with the thunderstorms. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 30, 1:22 PM CST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 222 PM CDT SUN MAY 30 2010 .DISCUSSION... A WEAK COLD FRONT OVER WESTERN PORTIONS OF OK AND NORTH TX WILL MOVE SLOWLY EAST ACROSS THE AREA TONIGHT. MEANWHILE... HIGHER RESOLUTION SHORT TERM MODELS CONTINUE TO INDICATE CONVECTIVE INITIATION NEAR AND AHEAD OF THE FRONT IN PARTS OF NORTHERN AND CENTRAL OK BY MID TO LATE AFTERNOON. A FEW HIGH-BASED SHOWERS DID MAKE A FEEBLE ATTEMPT TO DEVELOP IN KAY COUNTY EARLIER THIS AFTERNOON BUT THEY WERE NOT ROOTED IN THE BOUNDARY LAYER. SURFACE- BASED CAPES... IN EXCESS OF 3000 J/KG... WERE LOCATED OVER CENTRAL AND WESTERN OK... EAST OF THE FRONT WHILE THE CIN WAS DECREASING. ALTHOUGH THE DEEP-LAYER SHEAR REMAINS WEAK ACROSS THE REGION THIS AFTERNOON... THE HIGH INSTABILITIES SHOULD BE SUFFICIENT TO SUPPORT A FEW SEVERE STORMS... WITH LARGE HAIL AND STRONG WINDS... LATE THIS AFTERNOON AND EVENING. THE BEST RAIN CHANCES OVERNIGHT ARE EXPECTED TO BE ACROSS CENTRAL AND NORTH CENTRAL OK. T-STORM CHANCES MONDAY AFTERNOON WILL LIKELY BE DEPENDENT ON BOUNDARIES THAT MIGHT STILL EXIST FROM THE OVERNIGHT ACTIVITY AS WELL AS THE LOCATION OF THE WEAKENING SYNOPTIC FRONT. FOR NOW WE WILL PLACE THE HIGHER POPS OVER THE CENTRAL AND EAST WHERE THE SURFACE FEATURES ARE MOST LIKELY TO BE LOCATED. THE GFS AND NAM BOTH DEVELOP AN MCS-TYPE FEATURE ACROSS SOUTHERN KS OR NORTHERN OK MONDAY NIGHT. WHILE CONFIDENCE IN THE MODEL EVOLUTIONS OF THIS SYSTEM IS NOT HIGH... THE GRADIENT OF POPS SHOULD STILL BE TO INCREASE TOWARDS THE NORTHERN PART OF THE CWA. WE WILL MAINTAIN LOW POPS FOR TUESDAY AND WEDNESDAY BUT ACTIVITY BY THAT TIME SHOULD HAVE LESS COVERAGE AND ORGANIZATION. MEANWHILE...TEMPERATURES WILL BEGIN WARMING OVER THE SOUTHERN PLAINS. LOOKING AHEAD TOWARDS NEXT WEEKEND... THE GFS BRINGS A FRONT INTO THE AREA WHILE ALSO DEVELOPING A STRONG CAP. FOR NOW... WILL LEAVE THE FORECAST DRY SINCE CONVECTION... IF ANY... WOULD LIKELY BE LIMITED TO ISOLATED DEVELOPMENT ABOVE THE CAP. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 67 88 67 92 / 40 30 20 10 HOBART OK 68 90 66 93 / 40 30 20 10 WICHITA FALLS TX 69 94 68 93 / 30 20 10 10 GAGE OK 60 86 66 94 / 40 30 40 20 PONCA CITY OK 65 85 67 89 / 50 40 40 20 DURANT OK 69 91 68 91 / 10 20 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 26/32
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT SUN MAY 30 2010
OKZ004>048-050>052-TXZ083>090-311200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1157 AM CDT SUN MAY 30 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHERN... WESTERN... AND CENTRAL OKLAHOMA THROUGH TONIGHT.
LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM FREDRICK TO NORMAN
TO SHAWNEE OKLAHOMA... SOUTHEAST OF A LINE FROM ALVA TO ARNETT...
AND NORTH OF THE RED RIVER.
TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 3 PM THROUGH
TONIGHT.
IMPACTS...
HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON THROUGH TONIGHT.
DISCUSSION...
A COLD FRONT HAS MOVED INTO NORTHWEST OKLAHOMA THIS MORNING AND WILL
MOVE SOUTHEAST INTO CENTRAL AND SOUTHWEST OKLAHOMA AND WESTERN NORTH
TEXAS BEFORE STALLING. STORMS ARE EXPECTED TO DEVELOP ALONG THE
FRONT SUNDAY AFTERNOON AND SPREAD SOUTHEAST. WINDS ALOFT WILL REMAIN
RELATIVELY WEAK LEADING TO WEAK WIND SHEAR. HOWEVER... ENOUGH
INSTABILITY IS EXPECTED TO DEVELOP THIS AFTERNOON FOR THE
POSSIBILITY OF SEVERE STORMS. LARGE HAIL AND STRONG WINDS WILL BE
THE MAIN CONCERN. HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL ALSO
BE A CONCERN WITH ANY STORM. THE THUNDERSTORMS MAY DEVELOP INTO ONE
OR MORE CLUSTERS THIS EVENING MOVING ACROSS PARTS OF THE AREA
OVERNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
THE COLD FRONT STALLING OVER THE REGION AND ANY RESIDUAL OUTFLOW
BOUNDARIES WILL MAKE STORMS POSSIBLE AGAIN MONDAY INTO TUESDAY.
HOWEVER... HOW THINGS EVOLVE EACH AFTERNOON AND EVENING WILL BE
DEPENDENT ON WHERE THUNDERSTORMS OCCUR THE NIGHT BEFORE. THE SEVERE
POTENTIAL WILL BE LOW BUT AN ISOLATED SEVERE STORM OR TWO CAN NOT BE
RULED OUT MONDAY. ANY THUNDERSTORMS THAT DEVELOP WILL PRODUCE CLOUD
TO GROUND LIGHTNING AND HEAVY RAIN WHICH WILL BE AN ISSUE FOR ANYONE
ENJOYING OUTDOOR ACTIVITIES ON MONDAY.
ANOTHER COLD FRONT WILL MOVE INTO THE AREA WEDNESDAY BRINGING
ANOTHER CHANCE OF THUNDERSTORMS ACROSS PARTS OF OKLAHOMA AND
WESTERN NORTH TEXAS WEDNESDAY INTO THURSDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
MONDAY MAY 31.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
404 PM CDT SUN MAY 30 2010
OKZ035-302115-
KIOWA OK-
404 PM CDT SUN MAY 30 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA COUNTY.
AT 402 PM CDT...A THUNDERSTORM WAS DEVELOPING OVER TOM STEED
RESERVOIR...MOVING EAST AT 5 MPH.
ALTHOUGH SEVERE WEATHER IS NOT EXPECTED... BOATERS ON TOM STEED LAKE
SHOULD GO TO SHORE.
LAT...LON 3485 9909 3485 9884 3465 9886 3467 9907
3468 9905 3470 9906 3470 9907 3470 9910SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
436 PM CDT SUN MAY 30 2010
OKZ041-046-302200-
MURRAY OK-CARTER OK-
436 PM CDT SUN MAY 30 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER AND MURRAY COUNTIES.
AT 436 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF SPRINGER...MOVING SOUTHEAST AT 5 MPH. OTHER THUNDERSTORMS WERE
AFFECTING THE ARBUCKLE MOUNTAINS AND TURNER FALLS AREAS.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
LAT...LON 3436 9736 3452 9722 3452 9714 3441 9699
3424 9719SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
438 PM CDT SUN MAY 30 2010
OKZ052-302215-
BRYAN OK-
438 PM CDT SUN MAY 30 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN COUNTY.
AT 438 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST
OF DURANT...MOVING SOUTHEAST AT 10 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...
LAT...LON 3380 9651 3405 9658 3407 9654 3413 9638
3390 9621SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CDT SUN MAY 30 2010
OKZ006-302215-
ALFALFA OK-
454 PM CDT SUN MAY 30 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY.
AT 454 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF BYRON...MOVING NORTHEAST AT 10 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3700 9816 3700 9812 3700 9811 3689 9810
3683 9810 3674 9820 3686 9836 3701 9821
3701 9817SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 504 PM CDT SUN MAY 30 2010 OKZ041-046-302230- MURRAY OK-CARTER OK- 504 PM CDT SUN MAY 30 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER AND MURRAY COUNTIES. AT 505 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF SPRINGER...MOVING SOUTH AT 5 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 55 MPH... LAT...LON 3425 9704 3419 9726 3438 9729 3441 9711
The Vance AFB radar (KVNX), 21 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
11 hail, 2 thunderstorm wind. Local standard time, as filed.
No damage was reported with the wind gust.
The hail was reported at the northwest side of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231951, 231952, 231953, 231954, 231955, 231956, 231957, 231959, 231960, 231961, 231962, 231963, 231964.